Virginia, 2004

Damaging Winds in Virginia, May 31, 2004

May 31, 2004 · NWS RNK · 2 events in 2 counties and zones

A line of thunderstorms pushed through VA during the pre-dawn and early morning hours of the 31st. Some of these storms were severe and produced damaging wind gusts of 65 to 70 mph -- downing trees in parts of far southwest VA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A line of thunderstorms pushed through VA during the pre-dawn and early morning hours of the 31st. Some of these storms were severe and produced damaging wind gusts of 65 to 70 mph -- downing trees in parts of far southwest VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 30, 7:51 PM EST, 5 hours 54 minutes earlier.

Area forecast discussion, May 30, 7:51 PM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT SUN MAY 30 2004

.DISCUSSION...

UPDATING ZONES TO DROP TORNADO WATCH. ACTIVITY DIMINSIHING GREATLY.
UPSTREAM CONVECTIVE SYS OVER KY TO HEAD OUR WAY OVERNIGHT. EXPECT
HIGHEST POPS IN THE WEST..WITH LESS EAST. EXPECTING AS THIS
ENCOUNTERS MORE STABLE AIR...CHANCE OF THUNDER WILL DIMINISH.

NO OTHER CHANGES NEED TO OTHER FORECAST PARAMETERS.

PREVIOUS DISCUSSION
*********************************************************************
.SYNOPSIS...

WILL BE UPDATING WATAUGA...ASHE...WILKES AND YADKIN COUNTIES...AS A
TORNADO WATCH WILL BE IN EFFECT UNTIL 11 PM. CONVECTION FIRING
ACROSS TN...EXPECTED TO MOVE ALONG CONVERGENT/INSTABILITY BOUNDARY
INTO NW NC THROUGH EARLY EVENING. SOME OF THESE STORMS HAVE
POTENTIAL TO BE SEVERE.

&&

PREVIOUS DISCUSSION...
*********************************************************************

.SHORT TERM (THROUGH MONDAY NIGHT)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 309 PM EDT SUN MAY 30 2004

WARM FRONT STRUGGLING TO MOVE NORTH THIS AFTN...BUT APPEARS BAND OF
SHOWERS AND TSTMS MOVING THRU WESTERN VA ATTM MAY BREAK THINGS OUT
AND BRING THE WARM FRONT UP THRU THE AREA THIS AFTN.  MUCH OF THIS
AFTN ENERGY MOVES NORTH OF THE AREA THIS EVENING AS NEGATIVELY
TILTED TROF GETS SEVERE CONVECTION GOING IN TN/KY.  THIS BAND OF
STORMS WILL QUICKLY TRACK EAST INTO THE FA BY MORNING...AND MOVE
ACROSS THE FA DURING THE MIDDAY PD.  EVEN THOUGH INSTABILITY WILL BE
MARGINAL...DYNAMICS WILL BE IMPRESSIVE AND DAMAGING WINDS MAY
ACCOMPANY THIS BAND OF STORMS.  STRONG DRY AIR PUNCH WILL PUSH IN
FROM THE WEST DURING THE AFTERNOON AND BRING PCPN QUICKLY TO AN END.

MON NIGHT...COLD FRONT TO MOVE TO THE EAST COAST DURING THE
EVENING.  HAVE CUT BACK ON POPS BUT LEFT LOW CHANCE EARLY IN THE
EVENING IN CASE FRONT SLOWS DOWN.  DRIER COOLER AIR WILL THEN
FILTER INTO THE REGION AFTER MIDNIGHT.  LOW LEVEL JET...PRESSURE
RISES AND CAA TO KEEP WINDS BREEZY ALONG THE RIDGES MONDAY NIGHT.

CLOUD COVER TO REMAIN OVER THE AREA TONIGHT AND WITH WAA PUNCHING
THRU THIS AFTN...TEMPS WILL REMAIN MILD TO MUGGY TONIGHT.  WITH A
WARM START TMR...AND DEPENDING ON WHO GETS RAIN IN THE
MORNING...WILL EFFECT AFTN TEMPS.  MTNS WILL REMAIN THE COOLEST AND
BELOW NORMAL WHILE THE EAST MAY HAVE A DELAY IN PCPN...POSSIBLY SOME
SUN...TO BRING THEM TO NORMAL LEVELS.
&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 309 PM EDT SUN MAY 30 2004

TUE-WED...ELONGATED TROUGH FROM THE GREAT LAKES INTO NE USA.  A
TROUGH WILL CROSS THRU THE OHIO VALLEY TMR AFTN AND BRING AN
INCREASE IN CLOUDS TO NORTHERN CWA WITH POSSIBLY SHRA/TSRA ACROSS
GREENBRIER...VA HIGHLANDS AND S SHENANDOAH VALLEY DURING THE AFTN
AND EVENING.  ON WED...A FRONT SWINGS OUT OF THE GREAT LAKES AND
INTO THE REGION. ANOTHER ROUND OF SHRA/TSRA WED-WED NIGHT THEN DRY
BY THU MORNING.  HI PRESSURE AND DRIER WEATHER WILL RESIDED ACROSS
THE REGION THU-SAT WITH A FRONT APPROACHING ON SUN.

UPPER LEVEL TROUGH TO REMAIN OVER THE EAST COAST THRU THE WEEK
KEEPING TEMPS BELOW NORMAL.  COOLER TEMPS WILL BE ACCOMPANIED BY
LOWER DEW POINTS.  THOSE WHO WERE UNCOMFORTABLE THE LAST SEVERAL
WEEKS WITH THE HEAT AND HUMIDITY WILL WELCOME THE CHANGE.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

05
Hazardous weather outlook, May 30, 4:51 AM EST, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 AM EDT SUN MAY 30 2004

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-310949-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-BOTETOURT VA-
CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA-
551 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO
MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE
MOUNTAINS FROM TENNESSEE AND KENTUCKY. IN ADDITION...THERE IS A
POTENTIAL FOR FLOODING DUE TO HEAVY RAIN WITH ANY OF THESE STORMS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-310949-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
551 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO
MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE
MOUNTAINS FROM TENNESSEE AND KENTUCKY. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY.

The radar

The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
May 31, 1:45 AM EST
Where
Smyth County, 10 mi N of Marion
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.983, -81.500

Thunderstorm Wind, Grayson

When
May 31, 5:49 AM EST
Where
Grayson County, 2 mi S of Independence
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -81.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398727, 5398728.